Alert archive / Alabama / Tornado Warnings in 2022

Tornado Warning 52, NWS Birmingham, AL

April 5, 2022Barbour County, Alabama

NWS Birmingham, AL issued this tornado warning at Apr 5, 2022, 12:37 PM CDT for Barbour County, Alabama. It was in force for 23 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 5, 2022, 12:37 PM CDT (17:37 UTC)
Expired
Apr 5, 2022, 1:00 PM CDT
In force
23 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

County Barbour County, AL

The radar

The Ft Rucker radar (KEOX), 56 km from the middle of the area, began a volume at 17:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 5, 12:38 PM CDTTORNADO1 Nw Old Creek Town Rec, ALTHE TORNADO TOUCHED DOWN IN FORESTED LAND JUST NORTH OF THE END OF THE YOHOLO MICCO TRAIL EXTENSION, EAST OF CHEWALLA CREEK. IT MOVED EAST-NORTHEASTWARD AND INTENSIFIED AS IT APPROACHED AND CROSSED US HIGHWAY 82, WHERE A FEW TREES WERE UPROOTED AND ONE TREE WA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 5, 6:51 AM CDTTornado WatchSPC8 hr

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 5.6 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2022-04-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2022-04-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 146 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1643 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
146 m²/s²
0-3 km storm-relative helicity
259 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

819 
WFUS54 KBMX 051737
TORBMX
ALC005-051800-
/O.NEW.KBMX.TO.W.0052.220405T1737Z-220405T1800Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Birmingham AL
1237 PM CDT Tue Apr 5 2022

The National Weather Service in Birmingham has issued a

* Tornado Warning for...
  East central Barbour County in southeastern Alabama...

* Until 100 PM CDT.
    
* At 1236 PM CDT, a severe thunderstorm capable of producing a
  tornado was located over Eufaula, moving east at 45 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* Locations impacted include...
  Eufaula, Lakepoint Resort State Park, Osco and Lugo. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3196 8509 3194 8508 3191 8511 3190 8511
      3189 8513 3188 8513 3186 8514 3183 8514
      3183 8513 3179 8513 3178 8514 3177 8513
      3178 8526 3198 8526 3199 8507 3197 8506
TIME...MOT...LOC 1736Z 265DEG 37KT 3186 8517 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

86/Martin
2 follow-up statements
347 
WWUS54 KBMX 051742
SVSBMX

Severe Weather Statement
National Weather Service Birmingham AL
1242 PM CDT Tue Apr 5 2022

ALC005-051800-
/O.CON.KBMX.TO.W.0052.000000T0000Z-220405T1800Z/
Barbour AL-
1242 PM CDT Tue Apr 5 2022

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 100 PM CDT FOR EAST
CENTRAL BARBOUR COUNTY...
    
At 1242 PM CDT, a severe thunderstorm capable of producing a tornado
was located over Georgetown, moving east at 45 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Eufaula.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3196 8509 3194 8508 3191 8511 3190 8511
      3189 8513 3188 8513 3186 8514 3183 8514
      3183 8521 3198 8518 3199 8507 3197 8506
TIME...MOT...LOC 1742Z 265DEG 37KT 3187 8509 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

86/Martin
188 
WWUS54 KBMX 051750
SVSBMX

Severe Weather Statement
National Weather Service Birmingham AL
1250 PM CDT Tue Apr 5 2022

ALC005-051800-
/O.EXP.KBMX.TO.W.0052.000000T0000Z-220405T1800Z/
Barbour AL-
1250 PM CDT Tue Apr 5 2022

...THE TORNADO WARNING FOR EAST CENTRAL BARBOUR COUNTY WILL EXPIRE AT
100 PM CDT...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.

A Tornado Watch remains in effect until 200 PM CDT for southeastern
Alabama.

LAT...LON 3196 8509 3194 8508 3191 8511 3190 8511
      3189 8513 3188 8513 3186 8514 3183 8514
      3183 8521 3198 8518 3199 8507 3197 8506
TIME...MOT...LOC 1750Z 265DEG 37KT 3188 8501 

$$

86/Martin

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this tornado warning went out at Apr 5, 6:49 AM CDT, 5 hours 48 minutes earlier.

Area forecast discussion, Apr 5, 6:49 AM CDT, 5 hours 48 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
649 AM CDT Tue Apr 5 2022

.UPDATE...
For 12Z Aviation.

&&

.SHORT TERM...
/Updated at 0347 AM CDT Tue Apr 05 2022/

Today.

Widespread rain and thunderstorms are expected to spread across
Central AL this morning as a warm front lifts through the region. A
fast-moving complex of thunderstorms will then move eastward through
the area. Damaging winds will be the main concern with these
thunderstorms given the ample forcing and shear. There will likely
be a sharp northward gradient in the severe threat as surface based
instability struggles to lift northward into our area behind the
warm front. Based on current guidance the area with the best chance
for damaging winds and maybe a tornado or two will be generally
along and south of the Hwy 80/I-85 corridor, which is where the high
resolution guidance suggests the surface based instability build in.
A few storms this morning in MS have produced large hail along the
warm front, so I've added mentioned for hail in the hazardous
weather outlook with any storms that lift northward this morning
with the warm front into Central AL.

The complex of storms should push east of our area by the mid-
afternoon, ending the threat for severe weather across Central AL.

Wednesday.

As we go into Wednesday, a strong cold front will approach from the
northwest. Model guidance has been very consistent in showing an
unstable airmass across all of Central AL ahead of the frontal
passage. The main low pressure system itself, along with most of the
upper level dynamics are displaced well to the north, which limits
our mid and upper level forcing along the front. Guidance has also
continued to show a good amount of dry air aloft with this system,
which could limit the amount of deep convection along the front as
it moves in. Additionally, recent high resolution guidance has
trended with more convective development just to our south
associated with a pre-frontal shortwave that moves across the Gulf
Coast, which could limit the low level moisture return for Central
AL. These potential limitations cast a good amount of uncertainty in
the severe threat on Wednesday. If thunderstorms are able to develop
along the front, or ahead of the front in the unstable airmass, they
could become strong to severe with damaging winds and hail as the
main threats. I can't completely rule out the tornado potential, but
the likelihood remains on the lower end. The question will be
what wins out - the shallow moist layer with the cold front or the
dry air aloft.

The front is expected to move out of the area by Wednesday night
around midnight with much cooler and drier air advecting from the
northwest.

25/Owen

.LONG TERM...
/Updated at 0347 AM CDT Tue Apr 05 2022/

Thursday through Monday.

The main system will be exiting the region Thursday morning and
giving way to overall dry weather through the weekend. With that
said an upper low will begin to swing into the region Friday
afternoon and into Saturday. There some hints that some light
rain/drizzle may be around in the northeast Friday and Saturday
afternoon as several shortwaves slide around the upper low. For now
will just go with some increased clouds during the afternoon.
Another concern on Saturday and Sunday mornings will be the
potential frost and possible freeze in the northern third of the
area. The potential frost is looking pretty good, with a low
confidence of a freeze for a few location. Given the April timeframe
now will go ahead and add cold into the HWO for Saturday morning and
may need to add Sunday morning as well in the update tomorrow night.
Moisture returns to the west on Monday and remains in the area
through Tuesday before finally pushing east some by the middle of
next week.

16

&&

.AVIATION...
12Z TAF Discussion.

Widespread rainfall and storms quickly took over the area this
morning. MVFR/IFR conditions will continue for the next 12
hours, with low vis in the heavier storms. Some improvement after
00z, but ceilings remain low.

16

&&

.FIRE WEATHER...

A strong storm system will bring widespread showers and storms to
the area today, with locally heavy rainfall. All areas can expect
gusty winds today as a squall line will move rapidly from west to
east, which could produce wind gusts above 50 mph. The threat of
higher winds will be mainly along and south of the Highway 80/I-85
corridor. There will be a lull in the rain Tuesday night. A cold
front will push into north Alabama Wednesday afternoon and trigger
scattered to numerous showers and storms.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     72  59  80  45  66 / 100  20  70  60   0
Anniston    72  63  80  48  66 / 100  20  60  70   0
Birmingham  74  63  80  48  67 / 100  20  70  60   0
Tuscaloosa  77  64  82  47  67 / 100  10  70  40   0
Calera      75  65  81  50  67 / 100  20  70  60   0
Auburn      71  65  78  53  68 / 100  40  70  70   0
Montgomery  76  67  82  53  70 / 100  30  60  70   0
Troy        77  66  83  54  71 / 100  40  70  70   0

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
None.

&&
Hazardous weather outlook, Apr 5, 4:01 AM CDT, 8 hours 36 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Birmingham AL
401 AM CDT Tue Apr 5 2022

ALZ011>015-017>050-061215-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
401 AM CDT Tue Apr 5 2022

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

Strong to severe storms will be possible today. Damaging winds up to
60 mph and large hail will be the main threat with tornadoes
possible. Localized flash flooding is also possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Strong to severe storms are possible on Wednesday. Damaging winds
and
hail are the main threats, though a tornado or two cannot be ruled
out.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management may be needed
Today and Wednesday.

In the hours before

Local storm report, Apr 5, 8:29 AM CDT, 4 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
829 AM CDT TUE APR 5 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0809 AM     HAIL             TROY UNIVERSITY         31.80N 85.96W
04/05/2022  E0.70 INCH       PIKE               AL   FIRE DEPT/RESCUE

&&

JD
Local storm report, Apr 5, 8:57 AM CDT, 3 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
857 AM CDT TUE APR 5 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 AM     HAIL             1 NW TROY COUNTRY CLUB  31.79N 85.98W
04/05/2022  E1.00 INCH       PIKE               AL   PUBLIC

&&

JD
Local storm report, Apr 5, 12:07 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1207 PM CDT TUE APR 5 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1120 AM     TSTM WND DMG     PINE LEVEL              32.07N 86.06W
04/05/2022                   MONTGOMERY         AL   LAW ENFORCEMENT

            DEBRIS DOWN ACROSS ROAD AT MM 90. POSSIBLE
            TORNADO.

&&
Local storm report, Apr 5, 12:19 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1219 PM CDT TUE APR 5 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1050 AM     TSTM WND DMG     2 SSE WETUMPKA          32.53N 86.19W
04/05/2022                   ELMORE             AL   BROADCAST MEDIA

            TREES DOWN ON HARROGATE SPRINGS RD.

&&
Local storm report, Apr 5, 12:21 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1221 PM CDT TUE APR 5 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1055 AM     TSTM WND DMG     4 E WETUMPKA            32.54N 86.13W
04/05/2022                   ELMORE             AL   BROADCAST MEDIA

            POSSIBLE TORNADO. TREES DOWN ACROSS
            FIRETOWER RD.

&&
Local storm report, Apr 5, 12:32 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1232 PM CDT TUE APR 5 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1116 AM     TSTM WND DMG     1 SE PINE LEVEL         32.06N 86.05W
04/05/2022                   MONTGOMERY         AL   BROADCAST MEDIA

            POSSIBLE TORNADO. TRAILER DAMAGE ON HWY 231.

&&

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 5, 4:35 AM CDTSevere Thunderstorm WarningBMXMarengo40 min
Apr 5, 4:39 AM CDTSpecial Weather StatementBMXDallas36 min
Apr 5, 4:40 AM CDTSpecial Weather StatementBMXDallas35 min
Apr 5, 4:41 AM CDTSpecial Weather StatementBMXLowndes34 min
Apr 5, 5:01 AM CDTSevere Thunderstorm WarningBMXHale, Perry44 min
Apr 5, 5:02 AM CDTSpecial Weather StatementBMXMarengo58 min
Apr 5, 5:17 AM CDTSevere Thunderstorm WarningBMXMarengo43 min
Apr 5, 5:58 AM CDTSevere Thunderstorm Warning Considerable damage threatBMXDallas39 min
Apr 5, 7:25 AM CDTSevere Thunderstorm WarningBMXElmore, Montgomery, Tallapoosa40 min
Apr 5, 7:51 AM CDTSevere Thunderstorm WarningBMXLowndes, Montgomery39 min
Apr 5, 7:56 AM CDTSevere Thunderstorm WarningBMXPike27 min
Apr 5, 9:29 AM CDTAreal Flood AdvisoryBMXBibb, Chilton, Jefferson, Shelby2 hr
Apr 5, 10:10 AM CDTTornado WarningBMXBullock, Lowndes, Montgomery50 min
Apr 5, 10:50 AM CDTTornado WarningBMXMontgomery, Pike40 min
Apr 5, 10:54 AM CDTTornado WarningBMXElmore28 min
Apr 5, 10:56 AM CDTTornado Warning Tornado observedBMXElmore27 min
Apr 5, 11:12 AM CDTTornado Warning Tornado observedBMXLee, Tallapoosa28 min
Apr 5, 11:13 AM CDTTornado Warning Tornado observedBMXBullock, Montgomery47 min
Apr 5, 11:21 AM CDTSevere Thunderstorm WarningBMXBarbour, Bullock, Elmore, Macon, Montgomery, Pike and 1 more84 min
Apr 5, 11:26 AM CDTTornado Warning Tornado observedBMXLee, Macon19 min
Apr 5, 11:32 AM CDTAreal Flood AdvisoryBMXChilton, Coosa3 hr
Apr 5, 11:37 AM CDTTornado WarningBMXBullock, Montgomery, Pike20 min
Apr 5, 2:21 PM CDTRiver Flood WarningBMXMontgomery7 hr
Apr 5, 2:26 PM CDTRiver Flood WarningBMXElmore, Montgomery4 days
Apr 5, 5:56 PM CDTSpecial Weather StatementBMXBarbour34 min

Nearby

Tornado Warnings in Alabama, 2022Every tornado warning in 2022Tornadoes in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.